Arizona, 2010

Damaging Winds in Arizona, August 17, 2010

August 17, 2010 · NWS PSR · 4 events in 1 county or zone

A series of thunderstorms rolled through the area and at least one strong downburst was reported to have caused damage to homes and took down power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$337,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A series of thunderstorms rolled through the area and at least one strong downburst was reported to have caused damage to homes and took down power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 17, 3:40 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 3:40 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST TUE AUG 17 2010

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
AN ABUNDANT AMOUNT OF MOISTURE OVER THE REGION WILL CONTINUE THE
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. RELATIVELY
DRIER AIR FROM THE WEST IS EXPECTED TO MOVE INTO SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY WEDNESDAY AND MOST OF
THE AREA BY THURSDAY AND FRIDAY.

&&

.DISCUSSION...
SCATTERED STORMS HAVE BLOSSOMED ACROSS MAINLY NW AZ...WITH ENHANCED
CU ALONG THE RIM AND HIGHER PEAKS OF SE AZ. FORECAST THINKING
REMAINS THE SAME...WITH STORMS BACKBUILDING INTO THE DEEPER MOISTURE
OF THE LOWER DESERTS. STEERING FLOW IS WEAK AROUND THE NORTHERN AZ
ANTICYCLONE...THOUGH AFTERNOON ACARS FLIGHTS INDICATE THAT THE
STEERING FLOW REMAINS OUT OF THE EAST AND SOUTHEAST AROUND 15
KT...WHICH SHOULD SUPPORT AT LEAST ISOLATED ACTIVITY IN THE PHOENIX
METRO AREA. GREATEST THREAT IS OF COURSE THE HEAVY RAIN AND
LOCALIZED FLOODING...THOUGH ISOLATED SEVERE WINDS AND BLOWING DUST
CANNOT BE RULED OUT IN STORMS THAT ENTRAIN SOME DRY AIR.
CRAVEN-BROOKS SIGSVR PARAMETER IS MAXIMIZED ACROSS SW AZ PER THE
LATEST GFS AND RUC MESOANALYSIS...ALONG THE MOISTURE GRADIENT AND
AHEAD OF THE ADVANCING INVERTED TROUGH.

TONIGHT...ACTIVITY IS EXPECTED TO CONSOLIDATE ALONG THE CO RIVER
VALLEY AS THE INVERTED TROUGH SWINGS NORTHWARD. UPPER SUPPORT
BECOMES MORE FAVORABLE AS A WEAK BUT DISCERNIBLE PVD MOVES NORTH
FROM PUERTO PENASCO TOWARDS YUMA.

FROM THIS MORNING'S DISCUSSION...
LATEST SAT IMAGES SHOW AN INVERTED TROUGH MOVING WESTWARD THROUGH
SOUTHERN AZ WITH A WEAK CYCLONIC CIRCULATION NEAR GILA BEND. CLOUDS
ARE PREVALENT ALONG A LINE STRETCHING FROM PHOENIX TO YUMA...NOT
SURPRISING GIVEN THAT THE GPS-IPW ESTIMATED PWATS NEAR 1.9 INCHES.

POPS WERE ADJUSTED THIS MORNING...WITH A HIGHER WEIGHT GIVEN TO THE
SREF AND RELIABILITY-ADJUSTED MOS. MEAN LIFTED INDICES APPEAR TO BE
LOWEST ACROSS SOUTHERN AZ IN THE VICINITY OF THE INVERTED TROUGH
(AND UPPER-LEVEL COOL POOL) AND ACROSS SW AZ AND SE CA WHERE
DEWPOINTS IN THE UPPER 60S/LOWER 70S ARE EXPECTED.

IF ANY STORMS BECOME SEVERE...STRONGEST LIKELIHOOD WOULD BE FURTHER
WEST (LA PAZ/YUMA COUNTIES)...WHERE ENHANCED DCAPES ARE EXPECTED
NEAR THE MOJAVE DESERT.

THE INCREASED MOISTURE WILL ALSO LEAD TO ELEVATED HEAT
INDICES...SOME APPROACHING 110-115 DEGREES ACROSS IMPERIAL AND YUMA
COUNTIES. ALTHOUGH AN EXCESSIVE HEAT WARNING IS NOT
ANTICIPATED...THE NECESSARY PRECAUTIONS SHOULD BE TAKEN.

EARLY MORNING DISCUSSION (EXTENDED)...
RELATIVELY DRIER AIR FROM THE WEST IS EXPECTED TO MOVE INTO
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY WEDNESDAY...
BUT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS STILL EXPECTED
OVER SOUTH-CENTRAL ARIZONA.

THE HIGH PRESSURE SYSTEM IS EXPECTED TO CENTER OVER SOUTHEAST
ARIZONA NEAR THE MEXICAN BORDER BY THURSDAY AND FRIDAY. THIS WILL
BRING DRIER AND WARMER AIR FROM THE WEST INTO OUR AREA...AND
EFFECTIVELY CONFINE SHOWERS AND THUNDERSTORMS TO THE HIGHER TERRAIN
EAST OF THE GREATER PHOENIX AREA.

MODELS HINT THAT THE RIDGE OF HIGH PRESSURE COULD SHIFT EAST AGAIN
WITH A RETURN OF MOISTURE FROM NORTHERN MEXICO...SO INTRODUCED THE
SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND
THUNDERSTORMS NEXT SATURDAY AND SUNDAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
PLENTY OF MOISTURE EVIDENT ACROSS THE AREA AT MID DAY. WITH HIGH DEW
POINTS AND TEMPS OVER 100F WE STILL LOOK FOR TSTMS TO FIRE OVER
HIGHER TERRAIN SOUTH AND MOVE TOWARD THE NORTH AND WEST. STEERING
WINDS ARE 12-16 KTS AND THE BEST TIMING FOR AREA AIRFIELDS TO SEE
TSTMS WILL BE AFT 22Z TIL 18/02Z. GUSTY WINDS TO 35-40KTS KTS VSBYS
2-4 MILES WITH CIGS 8-10 THSD. GRADUAL CLEARING AFT 03Z.

SOUTHEAST CALIFORNIA...SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...INCREASING MID/HI CLOUDS AND WDLY SCT TSTMS EXPECTED TO
DEVELOP TODAY...MAINLY AFT 22Z. STRONG GUSTY WINDS TO 35 KTS AND
BLOWING DUST WITH VSBYS 2-4 MILES AT KBLH.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...A HIGH PRESSURE SYSTEM WILL REMAIN EAST OF
ARIZONA...FOR A GENERAL INCREASE IN HUMIDITY. EXPECT TEMPERATURES TO
PEAK ON FRIDAY...THEN DROP BACK SEVERAL DEGREES BY SUNDAY THROUGH
TUESDAY. THERE IS ALSO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FOR SOUTH CENTRAL ARIZONA FROM SATURDAY THROUGH TUESDAY. BEST CHANCES
FOR PRECIPITAION IN SOUTHERN GILA COUNTY WILL BE SUNDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MST FOR
     AZZ020>022 IN WEST CENTRAL AZ.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
AVIATION...SIPPLE
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Aug 17, 12:39 PM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 PM MST TUE AUG 17 2010

AZZ020>023-025>028-CAZ031-181945-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
1239 PM MST TUE AUG 17 2010 /1239 PM PDT TUE AUG 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS PORTIONS
OF THE LOWER DESERTS. A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT.
PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...AREAS OF
DENSE BLOWING DUST...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LATE AFTERNOON AND EVENING THUNDERSTORMS CONTINUE WEDNESDAY AND
THURSDAY. BY FRIDAY...PRECIPITATION CHANCES DWINDLE AND STORMS ARE
EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX.
PRIMARY HAZARDS WITH THE STRONGEST STORMS INCLUDE GUSTY WINDS IN
EXCESS OF 45 MPH...AREAS OF DENSE BLOWING DUST...CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
INTO THIS EVENING.

AZZ024-181945-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1239 PM MST TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. GUSTY
WINDS IN EXCESS OF 45 MPH...BRIEF HEAVY DOWNPOURS...SMALL HAIL...AND
CLOUD TO GROUND LIGHTNING ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WEDNESDAY...WITH CHANCES GRADUALLY DECREASING THURSDAY INTO
THE WEEKEND. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF
45 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
INTO THIS EVENING.

CAZ030-032-033-181945-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
1239 PM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
FOR PORTIONS OF SOUTHEAST CALIFORNIA...INCLUDING JOSHUA TREE
NATIONAL PARK. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...AREAS OF DENSE BLOWING DUST...CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED. PRECIPITATION CHANCES DWINDLE
WEDNESDAY...AND DRIER AIR OVERSPREADS THE AREA FOR THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 17, 4:11 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
411 PM MST TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     5 SE BOUSE              33.87N 113.94W
08/17/2010                   LA PAZ             AZ   TRAINED SPOTTER

            POWER POLES DOWN

&&

MHIRSCH
Special weather statement, Aug 17, 4:23 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
423 PM MST TUE AUG 17 2010

AZZ022>024-180000-
MARICOPA AZ-
423 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 500 PM MST

GUSTY WINDS FROM THUNDERSTORMS WILL MOVE SOUTH THROUGH THE NORTH AND
NORTHEAST VALLEY THROUGH 500 PM. WIND GUSTS MAY REACH 40 MPH AS THE
WINDS MOVE THROUGH. LOCAL AREAS OF BLOWING DUST CAN BE EXPECTED.

AREAS THAT WILL BE IMPACTED INCLUDE ANTHEM...SCOTTSDALE...PEORIA...
AND FAR NORTH PHOENIX.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3385 11237 3399 11200 3375 11168 3348 11169
      3341 11268
TIME...MOT...LOC 2320Z 160DEG 4KT 3369 11208

WOODALL
Local storm report, Aug 17, 4:36 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      SALOME                  33.78N 113.62W
08/17/2010                   LA PAZ             AZ   COUNTY OFFICIAL

            CENTENNIAL AND SALOME WASHES RUNNING HEAVY BETWEEN THE
            CITIES OF WENDEN AND SALOME. WASHES AT THIS TIME WERE
            CONTAINED WITH NO OVERFLOW YET.

&&

HVASQUEZ
Special weather statement, Aug 17, 4:43 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST TUE AUG 17 2010

AZZ024-180030-
GILA AZ-MARICOPA AZ-PINAL AZ-
443 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 530 PM MST

AT 437 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ROOSEVELT...MOVING WEST AT
5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   TORTILLA FLAT...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3352 11159 3377 11148 3363 11119 3346 11126
TIME...MOT...LOC 2343Z 111DEG 3KT 3358 11133

WOODALL
Special weather statement, Aug 17, 4:57 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST TUE AUG 17 2010

AZZ023-024-028-180045-
MARICOPA AZ-PINAL AZ-
457 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 545 PM MST

GUSTY WINDS FROM THUNDERSTORMS WILL MOVE THROUGH THE CENTRAL AND
EASTERN VALLEY. WIND GUSTS TO 40 MPH ARE EXPECTED...ALONG WITH LOCAL
AREAS OF BLOWING DUST.

AREAS THAT WILL BE IMPACTED INCLUDE SCOTTSDALE...PEORIA...FOUNTAIN
HILLS...PHOENIX...AND MEA.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

IF YOU ARE DRIVING...WATCH FOR GUSTY WINDS AND RAPID CHANGES IN
VISIBILITY FROM BLOWING DUST.

LAT...LON 3373 11236 3379 11198 3373 11151 3351 11159
      3346 11132 3333 11146 3334 11235
TIME...MOT...LOC 2354Z 172DEG 0KT 3368 11207

WOODALL
Special weather statement, Aug 17, 5:41 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
541 PM MST TUE AUG 17 2010

AZZ026-180130-
YUMA AZ-
541 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 630 PM MST

AT 536 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PALOMA...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN YUMA COUNTY...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3318 11360 3314 11333 3285 11333 3285 11355
TIME...MOT...LOC 0041Z 180DEG 6KT 3294 11344

WOODALL

The radar

The Phoenix radar (KIWA), 18 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 17, 5:45 PM MST to 6:30 PM MST
Where
Maricopa County, 2.07 mi S of Apache Wells
Measured
52 kt (60 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
33.450, -111.670

Considerable damage across a part of East Mesa. Several homes were damaged and numerous trees were uprooted. The primary area of damage was near MCKellips and Sossaman. One east Mesa resident had his 23 foot saguaro blown over by winds estimated to be 60 mph. The strong winds also ripped off a replacement roof covering a detached garage; the roof came to rest between the home and their swimming pool.

Thunderstorm Wind, Maricopa

When
August 17, 5:45 PM MST to 6:00 PM MST
Where
Maricopa County, 1.34 mi WNW of Scottsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.490, -111.920

A large tree split and fell near a car at the Bashas parking lot near IndianSchool and Hayden in South Scottsdale.

Thunderstorm Wind, Maricopa

When
August 17, 5:45 PM MST to 6:00 PM MST
Where
Maricopa County, 0.9 mi SE of Harmony Villa
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.460, -111.690

An amateur radio operator in northeast Mesa reported an eight inch diameter tree blown down near Power and McDowell roads.

Thunderstorm Wind, Maricopa

When
August 17, 5:50 PM MST to 6:10 PM MST
Where
Maricopa County, 0.9 mi NE of Twin Knolls
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
33.440, -111.620

An amateur radio operator reported power poles blown down near University Avenue and Signal Butte road in western Apache Junction. Microburst wind gusts were estimated to be approximately 60mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242513, 242514, 252907, 252910.